I have been on levothyroxine for about 3-4 months. I have a chesty cough that brings up phlegmThought was allergies or cold but have been on anti biotics twice now and cough does not go away. is worse at night-at times wake up choking(horrible scary feeling) HAs this happened to anyone else? I am ready to stop taking this pill
Its not the med doing it. There are things that can cause sinus or lung infections that would not respond to antibiotics, because they aren't bacteria. Your dr needs to culture the mucous you're coughing up and find out what's going on. Has he done a chest x-ray? The thyroid replacement is needed. Your body needs the thyroid hormone to function.
Hello. Kaismama is correct. You are describing Pneumonia. Please see someone right away. left untreated can be very dangerous. I am not a doctor, but I have had a number of various types of pneumonias.
Thyroid medication is a hormone your body needs to function. As she said, without it you will have severe response that can be fatal. Since this has been a short time on thyroid medication, you may not have fully adapted to it. But it does not cause this type of illness. In fact it helps maintain the health of your body.
Please see a doctor right away. If you have a fever over 101 degrees Fahrenheit, you may have to seek an ER. Let us know what the doctor finds, if you get a chance. Wishing you wellness and fast recovery. Karen
Is your cough coming from your chest or your throat? I have had some awful problems with phlegm too - it's frothy and clear. I have other medical problems but over the past few months my levothyroxine has had to be reduced to check whether it is that which is causing breathlessness and bad cough. It's a dry cough and is not in chest (I have had x-rays and scans to check). I also had realy dry itchy skin on the trunk of my body. Not saying it is the levothyroxine but in my case it does seem to be the case. As the dose has been reduced the cough has become much better. There was a time when I was coughing almost 24/7.
I have the very same issue. Began levothyroxine and after 2-3 weeks developed the cough. It will not for away. Especially at night. Tickle in throat, then cough up phlegm. Will continue for approximately 10-15 minutes.
I have had the same issues. Have been on the medication for 2 - 3 months. I have been sick for 2 months. Never have I ever had a cold this long. Excess phlegm, coughing , breathing issues. Had to visit the doctor twice and all the medication I received did not take care of the issue. Of course the doctor does not think that it's the medication so I took myself off and within a few days I started feeling better. I could not take it anymore . I may be one of a few that this medicine does this to , but for me I'm done. Good luck to you
Yes- this happened to me. Chronic cough, fatigue, neck, ear and jaw pain, knee pain. Am stopping and switching to Armoir. I have been on two rounds of antibiotics for this “cold” and have never had this problem before. I am a healthy, active person that exercises daily, practices good sleep hygiene and nutrition
Yes! I am having this same issue. Coughing, lots of phlegm and breathing issues that go away when I stop the Levothyroxine! The problem is that I need to take something as I am very hypothyroid. I’m going to look into an alternative for this drug.
This is something I had been meaning to research for quite some time as I just grew used to this symptom thinking it’s dust and pollen or lactose intolerance. But it’s year round (for 15 years now), I was diagnosed w hypothyroidism at age 30. I’ve found that a lot of people note the throat-clearing phlegm symptom. After thoroughly researching allergies and hypothyroidism I do believe it is levothyrixine. I don’t see any other hypo med being reported with this symptom. I found that there are 3 ingredients in levothyroxine that contain allergens that I know I’m sensitive to. That’s acacia (Found in plants and bush), lactose (what’s in dairy) and cornstarch (which reacts as a gluten intolerance). I’m surprised this has not been looked at by doctors as it wouldnt require an endocrinologist expertise. I will be suggesting a hypoallergenic form of the medication when I go to the dr next - such as lenothroid or Unithroid.
I just may finally stop having to clear my throat 24/7 and stop annoying everybody around me. I’ve just been living with it as my new norm - assumed it was my cats or dust as I don’t eat dairy and I’ve grown up with cats my entire life and my eyes aren’t irritated.
Ask your doctor to try you on Nature-Throid instead. It is a natural desiccated thyroid hormone pill which is devoid of any fillers, making it hypoallergenic. It has worked successfully for me for hypothyroidism for years!
Hi, I am 73 yrs old and have been on thyroid meds for hypothyroidism for 50 yrs! Levothyroxine for about 15 yrs. Never a problem. In last 2 yrs been diagnosed with polymyalgia and RA, 2 autoimmune diseases and I suspect this may be affecting my thyroid gland. 3 mos ago, started being short of breath, splitting headaches and high BP(200/100... AND MUCH congestion, coughing and mucus. I started reducing my meds to half (50mcg) which helped but problem persisted. Dr did new tests which showed what it always does..thyroid was good. (Even when I was taking half??) Trial and error with every single thing I take, and now after having NO thyroid meds for 3 weeks, and I have NO problems! I was probably near death with that high a BP, now it's down for first time in 3 months. I have researched this online for all this time and find NO cases like mine. HOW could my thyroid gland now be working? I can only assume it is something to do with the autoimmune issue.
Just before this all occurred, I had a flare-up of the polymyalgia rheumatica..which led to the Rheumatoid Arth. being in remission! I will post updates as time goes by. But I think YES, the congestion is related to the thyroid becoming overactive..just don't ask me why.
Hi i have exactly the same symptoms, I am taking the same medication 75mg per day, I have been taking this medication for 3 years now but these symptoms started around 4 months ago and is getting worse!
In July I took a cough and was choking on phlegm. Was given, steroids, antibiotics, inhalers and an x-ray ,which was clear. I then realised in December that my levothyroxine tablet was change from Accord brand to Teva
Brand which has 2 extra ingredients in it. 2 weeks after going back to Accord Brand my cough was very slight. I think I now have an allergy to levothyroxine, I have taken 75mg of it for 20+ years.
I decided to reduce it to 50mg and it has made quite a difference. My doctor is aware I have done this. I am having blood checked next week. I feel no different on lower dose.
I was on blood pressure drugs for years. Doctor stopped them 3 months ago to see if that was the problem . I have never gone back on them. Didn’t need them, which makes you question if thyroid medication is necessary. I will know next week.
I’ve been on levothyroxine for two weeks and I developed this cough almost immediately coughing up phlegm that get worst at night. It get so bad that I can feel it rattling in my chest. I went last week and had X-rays and lab done thinking that it maybe pneumonia or my asthma but had good results. I’ve been on cough syrup for about a week now with no change. I was also on antibiotics for a week after surgery. I was diagnosed with GERD and a sliding Hiatal Hernia years ago that maybe a contributing cause. I was just curious to know if anyone else was experiencing these symptoms after taking this medication.
- Levothyroxine Information for Consumers
- Levothyroxine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Levothyroxine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.